Format

Send to

Choose Destination
See comment in PubMed Commons below
Gastroenterology. 1987 Sep;93(3):480-9.

Nonsteroidal antiinflammatory drug-induced intestinal inflammation in humans.

Abstract

This study examines the effects of nonsteroidal antiinflammatory drugs on the small intestine in humans. Using an 111In-leukocyte technique in patients with rheumatoid arthritis (n = 90) and osteoarthritis (n = 7), it appears that nonsteroidal antiinflammatory drugs cause small intestinal inflammation in two-thirds of patients on long-term treatment and on discontinuation, the inflammation may persist for up to 16 mo. The prevalence and magnitude of the intestinal inflammation was unrelated to the type and dose of nonsteroidal drugs and previous or concomitant second-line drug treatment. There was a significant inverse correlation (r = -0.29, p less than 0.05) between fecal 111In excretion and hemoglobin levels in patients treated with nonsteroidal antiinflammatory drugs. The kinetics of fecal indium 111 excretion in patients treated with nonsteroidal antiinflammatory drugs was almost identical to that of patients with small bowel Crohn's disease. Eighteen patients on nonsteroidal antiinflammatory drugs underwent a radiologic examination of the small bowel and 3 were found to have asymptomatic ileal disease with ulceration and strictures. Nineteen patients on nonsteroidal antiinflammatory drugs, 20 healthy controls, and 13 patients with Crohn's ileitis underwent a dual radioisotopic ileal function test with tauro 23 (75Se) selena-25-homocholic acid and cobalt 58-labeled cyanocobalamine. On day 4, more than half of the patients with rheumatoid arthritis had evidence of bile acid malabsorption, but the ileal dysfunction was much milder than seen in patients with Crohn's ileitis.

PMID:
3609658
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center